High dose simvastatin may be harmful for patients with multiple myeloma. - GreenMedInfo Summary
A phase II clinical trial does not show that high dose simvastatin has beneficial effect on markers of bone turnover in multiple myeloma.
Hematol Oncol. 2009 Mar;27(1):17-22. PMID: 18668701
Department of Clinical Cell Biology, IRS-CSFU, University of Southern Denmark, Vejle Hospital, Vejle, Denmark.
Several studies have evaluated the impact of low dose statin (20-80 mg/day) on bone metabolism with inconclusive results despite promising data of preclinical studies. In this study, we investigated the effect of high dose simvastatin (HD-Sim) on biochemical markers of bone turnover and disease activity in six heavily pretreated patients with multiple myeloma (MM). These patients were treated with simvastatin (15 mg/kg/day) for 7 days followed by a rest period of 21 days in two 4-week cycles. Endpoints were changes in the level of biochemical markers of (i) osteoclast activity (tartrate resistant acid phosphatase, TRACP); (ii) bone resorption (collagen fragments CTX and NTX); (iii) bone formation (osteocalcin and aminoterminal propeptide of type I collagen PINP); (iv) cholesterol; (v) regulators of bone metabolism [osteoprotegerin (OPG) and Dickkopf-1 (DKK-1)] and (vi) disease activity (monoclonal proteins or free light chains in serum). TRACP activity in serum and levels of collagen fragments (NTX) in urine increased for all patients temporarily during the 7 days of treatment with HD-Sim indicating that osteoclasts may have been stimulated rather than inhibited. The other markers of bone metabolism showed no change. None of the patients showed any reduction in free monoclonal light chains or monoclonal proteins in serum during treatment with HD-Sim. In spite of the fact that bone turn over effects of HD-Sim may have been blunted by concomitant treatment of patients with other drugs we observed a transient increase in markers of osteoclast activity. This sign of a transient stimulation of osteoclast activity suggests that HD-Sim may be harmful rather than beneficial for MM patients. For this reason and because of gastro-intestinal side effects the study was stopped prematurely.